Anaphylaxis - Possible Causes

Not ready to share? Read other Patient Comments

Do you know what caused your case of anaphylaxis? Please share your experience.

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver


* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!


I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the white triangle:

What are common causes of anaphylaxis?

The major causes of anaphylaxis include medications, foods, drugs, latex, and insect bites or stings (wasps, yellow jackets, hornets, honeybees, and fire ants), and latex. The causes of anaphylaxis are divided into two major groups:

IgE-mediated: This form requires an initial sensitizing exposure (an exposure to the substance that will later trigger the anaphylaxis) and then occurs on a subsequent exposure. It involves the coating of mast cells and basophils (cells in the blood and tissue that secrete mediators, the substances that cause allergic reactions) by an antibody called IgE, and the subsequent release of chemical mediators upon re-exposure. IgE-mediated anaphylaxis can occur with foods, drugs, latex, and insect stings. Although it may appear that IgE-mediated anaphylaxis occurs upon a first exposure to a food, drug, or insect sting, there must have been a prior sensitization from a previous exposure, which is often unknown. One may not remember an uneventful sting. The previous exposure to a food may not be recalled; it may occur in utero, through breast milk, or through the skin, particularly in individuals with eczema (atopic dermatitis).

Non-IgE-mediated: These reactions have the same symptoms as true anaphylaxis but do not require an IgE immune reaction. They are usually caused by the direct stimulation of the mast cells and basophils. In the past, they have been termed "anaphylactoid reactions." The same mediators are released as with IgE-mediated anaphylaxis, and the same effects are produced. This reaction can happen on initial, as well as subsequent, exposures, since no sensitization is required. This type of reaction usually occurs with medications. A common cause of a non-IgE-mediated reaction is IV contrast used in imaging studies.

Return to Anaphylaxis

See what others are saying

Comment from: 55-64 Male (Patient) Published: July 30

i had a severe allergic reaction when i ingested 4- 500mg. capsules of amoxicillin,i needed to take prior to having my teeth cleaned. My appointment was for 1:30. I took the pills at 12:15 and by 12:45 it hit me. I broke out in a heavy sweat and felt like i was burning up. I had to pull my truck over for i was too sick to drive. I laid down on seat and started getting dry heaves, I eventually crawled out of truck and laid in the grass next to a sidewalk I didn't have my glasses on because i was too sick as I laid in the grass I was holding my cell phone and couldn't see good enough to call for help. Finally I got ahold of my dentists secretary and she called an ambulance for me. Ambulance arrived fairly soon and took me to the ER. They started emergency procedures on me. Also i defected in my pants, which was embarrassing as hell. Later about 5 hrs I started to feelbetter. I WAS Prescribed a round of prednezone and benadryal, funny thing is i had taken these pills before with no problems. I am taking coumadin for a mechanical heart valve i also take haldol and prozac for my depression. I never want to go through that again.After about 24 hrs I'm feeling much better but still weak.

Was this comment helpful?Yes
Comment from: Rabbit, (Patient) Published: September 26

I live on my own. I have had allergies all my life and asthma, but no food allergies until one night I was eating Brazil nuts (a favorite that I ate at Christmas throughout my childhood). I went to bed and my hands started burning and violently itching. I put them under the cold tap. I went back to bed, thinking I would call the doctor the following day. The next thing, my whole body, and especially my groin, were violently itching and burning. I got a hair brush to my body. Next thing, I feel my throat and tongue swelling and pressure increasing in my ears. At that point I called the ambulance and opened the front and porch doors to let them in. I was half conscious when they arrived, and they couldn't find me to start with. That was scary because they might go away again. They got me in the ambulance and treated me there and then with steroids, antihistamine, oxygen and I don't really know what else. My breathing was getting worse. I had a reaction to the steroids, and my groin went ballistic, all hot and stinging. They took me to the hospital and I was treated in crash, again with steroids, antihistamines and other drugs. I was kept in overnight. As a result of the attack, there are now broken veins all over my cheeks permanently. I have since had smaller reactions, to wheat in particular. It was very frightening, and only because I worked in a hospital for 20 years did I know it was anaphylaxis and call for the ambulance when I did. It made me realize just how much I want to live.

Was this comment helpful?Yes

STAY INFORMED

Get the latest health and medical information delivered direct to your inbox!

Health Solutions From Our Sponsors